New Mexico, 2019Tornado and Heavy Snow in New Mexico, December 27 to 29, 2019
December 27 to 29, 2019 · NWS ABQ · 12 events in 12 counties and zones
An upper level low pressure system that moved slowly northeast from Arizona into New Mexico on December 27, 2019 produced light to moderate mountain snow with valley rain. A couple strong thunderstorms with small hail and heavy rain also developed over eastern New Mexico with this system.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system that moved slowly northeast from Arizona into New Mexico on December 27, 2019 produced light to moderate mountain snow with valley rain. A couple strong thunderstorms with small hail and heavy rain also developed over eastern New Mexico with this system. One of these thunderstorms developed into a supercell and produced an exceptionally rare tornado over rural north-central Curry County near the Palla West Dairy. This was the latest confirmed tornado on record for the state of New Mexico. A second upper level low pressure system developed over the region in the wake of this first system on December 28, 2019. The second system was accompanied by a back door cold front over eastern New Mexico. Heavier mountain snow impacted the northern and western high terrain with much colder temperatures and very difficult travel conditions. Snowfall amounts ranged from 12 to 20 inches over the northern mountains with lighter amounts of two to six inches over the lower terrain of northern and western New Mexico. Numerous motor vehicle accidents were reported along Interstate 40 between Gallup and Grants as well as along U.S. Highway 285 north of Santa Fe. The extent of any injuries or damage to vehicles was unavailable from New Mexico State Police.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 26, 11:09 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 26, 11:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1109 PM MST Thu Dec 26 2019
.AVIATION...
06Z TAF CYCLE
An upper level low pressure system approaching from southern CA will
draw rich low level moisture into NM from the southeast for the
remainder of tonight, while spreading rain and snow into the state
from the west. Flight categories will continue to deteriorate across
the eastern plains, and also across western areas. By sunrise Friday
morning widespread MVFR and IFR conditions in precipitation and fog
are expected. In many locations precipitation will continue through
Friday afternoon, then taper off for a time during the evening. The
snow level should drop between 5400-6400 feet toward sunrise, then
lift some Friday afternoon, before falling further Friday night as a
Pacific cold front crosses. A gusty east canyon wind will push into
the middle Rio Grande Valley late tonight with the potential for 35
KT wind gusts at KABQ around sunrise Friday.
44
&&
.PREV DISCUSSION...320 PM MST Thu Dec 26 2019...
.SYNOPSIS...
An upper level low pressure system over California will gradually
inch toward New Mexico through Friday and Saturday, introducing
increasing clouds and areas of precipitation. Heavy snow
accumulations are forecast for the higher elevation mountains of
western and northern New Mexico while nearby valleys and lower
elevation areas observe less accumulation with rain occasionally
mixing in during the daytime hours Friday. Most of the precipitation
that falls over the eastern plains will primarily be rainfall, but a
mix of freezing rain and freezing fog cannot be ruled out for the
northeastern corner of the state. Temperatures will fall a few
degrees below normal on Friday, cooling even more into Saturday with
all of northern and central New Mexico observing below normal
temperatures. Drier conditions are expected on Sunday, but
temperatures will remain well below average and slow to warm up into
next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Moisture advection is underway and will ramp-up tonight ahead of a
potent upper low on approach, currently pounding southern CA. Gulf
moisture will nose into the southeast and east central plains
tonight and result in deteriorating conditions with light
rain/drizzle and fog. Further north across the northeast plains and
highlands, freezing fog and perhaps some freezing drizzle or light
freezing rain are possible overnight into early Friday morning. A
weak backdoor cold front will push into the northeast and east
central plains tonight and progress toward the highlands and Sangres
early Friday morning, bringing additional forcing due to upslope
flow as the upper low moves east across southern AZ. Precipitation
will break-out across the northern mountains and much of western NM
this evening and overnight, then gradually fill-in and become
widespread by Friday morning. This system will be plenty cold for
snow down to about 6K feet, but we're lacking a strong backdoor
front to cool the lower boundary layer and provide stronger forcing.
The upper low is forecast to fill as it moves east across AZ Friday,
then open up and swing northeast across NM Friday night as a colder
trough drops south from southwest Canada and phases with the first
trough/low going into Saturday. The two-phase nature of this event
will extend it in time and brings a number of our mountain zones
above warning threshold for snow amounts as accumulating snow
continues well into the weekend. We've upgrade the mountainous
portions of the watch into warnings and added a number of lower
elevation zones as advisories. Subsequent shifts will need to
evaluate the south central mountains and northeast plains for
possible inclusion. The Albuquerque Metro will likely see some snow,
but no need for an advisory now given the warmer preceeding airmass.
The latest MOS numbers for KABQ are 35 for a low Friday morning, but
32 is possible owing to precipitation and wet-bulbing affects. This
event will definitely impact our major travel corridors Friday into
the weekend.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
By Saturday the initial center of the upper low will be translating
northeastward and exiting into Kansas by the late afternoon. On the
back side of this feature a strengthening jet aloft will gain more of
a meridional component, ushering another strong vort lobe toward NM.
Sufficient low to mid level moisture and persistent orographic
forcing should keep showers and even some occasionally stratiform
light to moderate snow going over the western and central zones
through the day Saturday. The plains will largely observe a cessation
of precipitation due to downsloping west winds, but in the northeast
the next, and stronger, backdoor segment of the front will offer a
different story of shifting winds and some banded precipitation due
to frontogenesis.
The front (both the Pacific and backdoor segments) will continue to
overtake NM through Saturday night with the aforementioned vort lobe
also accompanying. Precipitation will turn lighter and gradually wane
toward Sunday morning with cold air advection ensuing. The flow
aloft will back more westerly Sunday with cold and below normal
temperatures prevailing. Dry conditions will also prevail with clouds
steadily breaking up.
Into Monday, another vast and deep cut-off low is expected to drop
over southern CA. Mostly dry conditions are expected to stay intact
over NM, and while it seems unlikely, weak diffluence aloft could
yield a stray shower over the northern to northwestern zones Monday.
Operational models diverge with the pace that this low will move
east/southeast into next week. Most ensemble members also keep the
low cut-off and intact with a track that carries it south of the US-
Mexico border, but with differing paces. Temperatures would stay
cool, and precipitation would be fairly hard to come by until the
remnants of the low fill in as an open wave south of NM and the flow
aloft reverts to a more meridional component again with another slug
of cool, continental air possibly generates some light QPF on
Thursday. Drier west northwest flow would then follow.
11/52
&&
.FIRE WEATHER...
An unsettled weather pattern will bring two troughs/lows to NM
through Saturday, with good chances for wetting precipitation and
trending much colder. Vent rates will improve some Fri/Sat, but will
then trend down and be mostly poor going into early next week. Well
below normal temperatures will prevail this weekend and continue
into early next week before moderating. A second storm system will
likely miss NM to the south toward the middle of next week, but
another round of wetting precipitation is still possible. After a
brief warm-up going into the middle of next week, another cold front
will drop temperatures back down well below normal.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM MST Saturday for the following
zones... NMZ201-204>207-209-212-216>218-221-228-229.
Winter Storm Warning until 4 PM MST Saturday for the following
zones... NMZ202-203-208-210-211-213>215-227.
&&
Hazardous weather outlook, Dec 26, 3:25 AM MST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MST Thu Dec 26 2019
NMZ201>241-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MST Thu Dec 26 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A pair of storm systems will bring widespread precipitation to New
Mexico Friday and Saturday. Lower elevation rain and mountain snow
will be the rule initially, but temperatures will quickly cool Friday
night and Saturday, allowing any lingering precipitation to change
over to snow. Significant snow accumulations are likely across the
northern and western mountains, with lesser amounts across lower
elevations of central and western New Mexico. Travel impacts are
possible, including across the I-40 and I-25 corridors across
northern and western New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts on Friday and
Saturday through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
Event by event
6 heavy snow, 3 winter weather, 1 funnel cloud, 1 tornado, 1 strong wind. Local standard time, as filed.
Heavy Snow, Southwest Mountains
- When
- December 27, 1:00 AM MST to December 28, 9:00 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 10 inches across the higher terrain of Catron County. The heaviest snow fell around Luna and Mogollon. Difficult travel conditions were reported along U.S. Highways 180 and 60, as well as State Road 12.
Heavy Snow, Jemez Mountains
- When
- December 27, 1:00 AM MST to December 28, 4:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 11 inches across the Jemez Mountains. The heaviest amounts were reported around Wolf Canyon and the Valles Caldera. Difficult travel conditions were reported along State Road 4.
Heavy Snow, Southern Sangre de Cristo Mountains
- When
- December 27, 1:00 AM MST to December 29, 2:00 AM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Public
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 to 22 inches in the higher terrain east of Santa Fe. Difficult travel conditions were reported over higher mountain roadways.
Heavy Snow, East Slopes Sangre de Cristo Mountains
- When
- December 27, 3:00 AM MST to December 29, 2:00 AM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 13 inches on the east slopes of the Sangre de Cristo Mountains from near Eagle Nest and Angel Fire south to Gascon. The heaviest amounts were reported around Angel Fire and Black Lake. Difficult travel conditions were reported along U.S. Highway 64 and State Road 434.
Heavy Snow, Northern Sangre de Cristo Mountains
- When
- December 27, 4:00 AM MST to December 29, 2:00 AM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Public
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 18 inches in the higher terrain from near Red River to Taos Ski Valley. Difficult travel conditions were reported along U.S. Highway 64 and State Road 38.
Heavy Snow, Tusas Mountains Including Chama
- When
- December 27, 5:00 AM MST to December 28, 4:00 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 13 inches across the higher terrain of eastern Rio Arriba County. Chama picked up 8 inches from this storm. Difficult travel conditions were reported along parts of U.S. Highways 64 and 84.
Winter Weather, West Central Plateau
- When
- December 27, 7:00 AM MST to December 28, 3:00 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches around Gallup led to severe travel conditions with low visibility along Interstate 40. Several motor vehicles accidents were reported however no details were available from NMSP on any damages or injuries.
Winter Weather, West Central Mountains
- When
- December 27, 7:00 AM MST to December 28, 3:00 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 8 inches along the Interstate 40 corridor from near Fort Wingate to Prewitt led to severe travel conditions with low visibility. Several motor vehicles accidents were reported however no details were available from NMSP on any damages or injuries.
Funnel Cloud, De Baca
- When
- December 27, 10:50 AM MST to 10:55 AM MST
- Where
- De Baca County, 18.96 mi N of Ft Sumner
- Reported by
- Public
- Coordinates
- 34.740, -104.300
A rancher spotted a funnel cloud several miles to the southeast of Santa Rosa over rural countryside.
Tornado, Curry
- When
- December 27, 4:54 PM MST to 5:03 PM MST
- Where
- Curry County, 5.66 mi NNW of Ranchvale to 9.77 mi N of Ranchvale
- Rating
- EF1
- Path length
- 4.79 mi
- Path width
- 100 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.580, -103.343
Three large power transmission poles were snapped and toppled to the ground, no less than three center pivot irrigation sections were flipped over or destroyed, several sections of range land fencing were damaged, and dozens of small yucca plants were uprooted. The tornado missed a nearby residence by only 300 yards and barely missed the nearby Palla West Dairy. Damage amounts are estimated for utility and property losses.
Strong Wind, Curry County
- When
- December 27, 5:09 PM MST to 5:10 PM MST
- Where
- Curry County forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Strong winds in the wake of a dissipating tornadic supercell near the Palla West Dairy ended up overturning an empty horse trailer near State Road 209 and County Road 33. This isolated damage occurred several miles northeast of the dissipating tornado.
Winter Weather, Santa Fe Metro Area
- When
- December 27, 10:00 PM MST to December 28, 12:00 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Department of Highways
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Snowfall amounts of only 1 to 2 inches with very cold temperatures led to extremely slick travel conditions along U.S. Highway 84 between Santa Fe and Pojoaque. Southbound lanes of U.S. 84 were closed for a couple hours due to numerous vehicle accidents. No details were available from NMSP on the extent of any damages or injuries.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, December 27 to 30, 201924 events
- Winter Storm in Nebraska, December 27 to 30, 201918 events
- Dense Fog in Texas, December 27, 20192 injured · 1 event
- Winter Weather in Kansas, December 27 to 28, 20197 events
- Heavy Snow in Nebraska, December 27 to 29, 20197 events
- Heavy Snow in Wyoming, December 27 to 29, 20194 events
- Dense Fog in California, December 27, 20193 events
- Heavy Snow in Arizona, December 27 to 28, 20193 events
- Heavy Snow in Alaska, December 27 to 28, 20193 events
- Blizzard in Alaska, December 27 to 28, 20191 event
- Funnel Cloud in Arizona, December 27, 20191 event
- Winter Weather in Colorado, December 27 to 28, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862659, 862662, 862666, 862668, 862665, 862661, 862669, 862670, 863661, 862981, 863660, 862671.